Contact Us

Stevens Johnson Syndrome
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


Cell Phone 

Street Address 

Zip Code 



If you believe SJS or TEN are due to a drug you took, please list drug:

   * Please describe your case:

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Indiana Woman Suffers Serious Skin Reaction after Taking Tylenol

Jul 27, 2015

An Indiana woman who took Tylenol when she felt sick during a vacation suffered a serious skin reaction similar to the effect of burns, over 40 percent of her body.

Donna Emley, of Fort Wayne, Indiana, who had been vacationing near Bowling Green, Kentucky, was diagnosed with Stevens-Johnson syndrome, a serious disorder of the skin and mucous membranes that is usually a reaction to medication or an infection, according to the Mayo Clinic. She was sent to the burn unit at Vanderbilt University Medical Center in Nashville for treatment.

Stevens-Johnson syndrome is a rare but extremely serious condition and should be considered a medical emergency, according to the Mayo Clinic. Stevens-Johnson often begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters. As the condition progresses, the skin blisters and peels off. Stevens-Johnson affects mucus membranes and blisters can form inside the body, making it hard to eat, swallow, and urinate. It can affect internal organs and the eyes. People with Stevens-Johnson syndrome usually require hospitalization, often in a burn unit. Recovery can take months and some people suffer permanent effects.

Emley told FoxNews, "My eyes and face were swollen, and I had a rash all over my trunk." Doctors are trying to save her eyesight. Her husband told FoxNews that doctors have put amniotic membranes in her eyes. A 2011 Dutch study found that amniotic membranes have anti-inflammatory and anti-scarring effects, and contain growth factors that promote healing of the eye surface.

WebMD says that more than one hundred drugs can cause Stevens-Johnson, including over-the-counter pain relievers such as acetaminophen (Tylenol), ibuprofen (Advil, Motrin) and naproxen sodium (Aleve), and prescription antibiotics and seizure medications.

Causes of Stevens-Johnson syndrome include:

  • Anti-gout medications, such as allopurinol
  • Pain relievers such as acetaminophen (Tylenol, others), ibuprofen (Advil, Motrin) and naproxen sodium (Aleve)
  • Medications to fight infection, such as penicillin
  • Medications to treat seizures or mental illness (anticonvulsants and antipsychotics)
  • Radiation therapy


Infections that can cause Stevens-Johnson syndrome include:

  • Herpes (herpes simplex or herpes zoster)
  • Pneumonia
  • HIV
  • Hepatitis

Dr. Buddy Creech, an infectious diseases researcher at Vanderbilt, told FoxNews, "Sometimes it takes these uncommon side effects that are devastating to remind us that over-the-counter drugs like ibuprofen must be taken with caution." Researchers advise that consumers be vigilant about drugs like Motrin and Advil (which contain ibuprofen) and Tylenol (which contains acetaminophen) because their side effects can include nausea and gastrointestinal bleeding. The Food and Drug Administration (FDA) recently called for new warnings on painkillers like ibuprofen because these drugs, in prescription and over-the-counter formulas, can raise the risk of heart attack or stroke.

Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo